Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2018, 8:19 PM EDT for Cuyahoga County, Medina County, Ohio. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 8:19 PM EDT (00:19 UTC)
- Expired
- Jul 23, 2018, 9:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cuyahoga County, OH, Medina County, OH
The radar
The Cleveland radar (KCLE), 8 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 8:31 PM EDT | TSTM WND DMG | Brunswick, OH | TREES DOWN ON 130TH AND NEAR CENTER ROAD. |
| Jul 23, 8:40 PM EDT | TSTM WND DMG | 1 S Strongsville, OH | TREE DOWN ON HOUSE IN SOUTHERN PORTION OF STRONGSVILLE. |
| Jul 23, 8:56 PM EDT | TSTM WND DMG | Berea, OH | MULTIPLE REPORTS OF TREE LIMBS AND WIRES DOWN THROUGHOUT TOWN. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
417
WUUS51 KCLE 240019
SVRCLE
OHC035-103-240100-
/O.NEW.KCLE.SV.W.0042.180724T0019Z-180724T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
819 PM EDT MON JUL 23 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southwestern Cuyahoga County in northeastern Ohio...
Northeastern Medina County in northeastern Ohio...
* Until 900 PM EDT.
* At 819 PM EDT, a severe thunderstorm was located near Brunswick, or
7 miles northeast of Medina, moving northwest at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Cleveland, Parma, Lakewood, Strongsville, Brunswick, Westlake,
North Royalton, North Ridgeville, Avon Lake, North Olmsted, Avon,
Parma Heights, Rocky River, Broadview Heights, Brook Park, Berea,
Fairview Park, Middleburg Heights, Bay Village and Brecksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4128 8164 4128 8169 4117 8169 4112 8179
4127 8189 4128 8188 4135 8187 4135 8195
4140 8198 4150 8197 4151 8198 4153 8186
4153 8171
TIME...MOT...LOC 0019Z 143DEG 20KT 4121 8178
HAIL...1.00IN
WIND...60MPH
$$
LaPlante2 follow-up statements
938
WWUS51 KCLE 240039
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
839 PM EDT MON JUL 23 2018
OHC035-103-240100-
/O.CON.KCLE.SV.W.0042.000000T0000Z-180724T0100Z/
Cuyahoga OH-Medina OH-
839 PM EDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR SOUTHWESTERN CUYAHOGA AND NORTHEASTERN MEDINA COUNTIES...
At 839 PM EDT, a severe thunderstorm was located over Strongsville,
or 11 miles north of Medina, moving north at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Cleveland, Parma, Lakewood, Strongsville, Brunswick, Westlake, North
Royalton, North Ridgeville, North Olmsted, Parma Heights, Rocky
River, Broadview Heights, Brook Park, Berea, Fairview Park,
Middleburg Heights, Bay Village, Brooklyn, Olmsted Falls and
Hinckley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4152 8172 4129 8169 4127 8170 4124 8174
4122 8181 4127 8189 4135 8187 4135 8195
4140 8198 4143 8197 4151 8197 4153 8186
TIME...MOT...LOC 0039Z 170DEG 14KT 4130 8181
HAIL...1.00IN
WIND...60MPH
$$
LaPlante110
WWUS51 KCLE 240100
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
900 PM EDT MON JUL 23 2018
OHC035-103-240108-
/O.EXP.KCLE.SV.W.0042.000000T0000Z-180724T0100Z/
Cuyahoga OH-Medina OH-
900 PM EDT MON JUL 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CUYAHOGA AND
NORTHEASTERN MEDINA COUNTIES WILL EXPIRE AT 900 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 45 mph are still possible with this thunderstorm.
LAT...LON 4152 8172 4129 8169 4127 8170 4124 8174
4122 8181 4127 8189 4135 8187 4135 8195
4140 8198 4143 8197 4151 8197 4153 8186
TIME...MOT...LOC 0058Z 143DEG 20KT 4138 8189
$$
LaPlanteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:42 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 23, 7:42 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 742 PM EDT Mon Jul 23 2018 .SYNOPSIS... An upper level trough over the region will maintain unsettled weather through Tuesday then shift east of the area by Wednesday night. A cold front will move east across the area on Thursday with a stronger upper level trough setting up over the Great Lakes region to end the week. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Lake breeze boundary has been making the thunderstorms a bit interesting this evening as the storms interact with the boundary. Storms over the western portions of the forecast area are moving from east to west which brings concern for outflows traveling in the same direction and knocking trees down. Root structure typically stronger on the prevailing wind side of the trees. Activity should begin to wane with sunset as we lose day time heating. Some fog may develop from Cleveland to Knox County overnight where the rain fell. May need to include some fog in the next update so will monitor trends. Elsewhere, in the east, conditions should remain status quo overnight. Original Discussion... Lake breeze boundary and some differential heating under the upper level trough have been enough to generate some showers and isolated thunderstorms this afternoon. Outflow boundaries from this convection will likely drive additional showers/thunderstorms through the evening. Most of these will dissipate shortly after sunset. While a couple showers overnight and especially near sunrise are possible the coverage will be isolated at best. A similar scenario is expected for Tuesday afternoon for convective development. However by the evening a weak cold front will be approaching the area. This may help to keep showers and a few thunderstorms going into late Tuesday night. Slightly higher moisture levels tonight will keep lows a couple degrees warmer. Highs on Tuesday will be similar to today. Cold front will start to move across the area Tuesday night so the western half of the region should cool slightly. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The pattern will remain unsettled through the middle part of the week as several weak systems will move through an upper level trough. On Wednesday a cold front will be exiting the eastern half of the forecast area. A few showers and thunderstorms are possible in the eastern half on Wednesday. Showers will end Wednesday night over the region. Another cold front will move across the region on Thursday with showers and a few thunderstorms possible again. A weak trough will move through the forecast area on Friday keeping scattered showers over the region. && .LONG TERM /FRIDAY THROUGH MONDAY/... Mean long wave trough persists across the east during this period with generally below normal temperatures. There could be a lingering shower early Friday night as high pressure gradually begins to build into the region. High pressure will move over the region on Saturday with 850 mb temperatures only about 10-12 C which will hold max temperatures in the 70s. Fair weather is expected. Late Sunday and Sunday night a short wave will begin to move toward the region from the central US. Showers and thunderstorms will likely spread into the region late Sunday night and persist through Monday as low pressure develops and moves into the Ohio Valley. && .AVIATION /00Z Tuesday THROUGH Saturday/... Thunderstorms continue to develop across the middle of the forecast area and some enhancement is taking place on the lake breeze boundary. The unusual nature of the storms is that they are moving east to west over the western half of the forecast area along the boundary. The thunderstorms will likely weaken considerably with sunset this evening. There is the potential for some fog from Cleveland south through Mansfield. So, will monitor those trends over the next few hours. Some areas of low clouds present in the same corridor. Expecting another round of afternoon showers and thunderstorms tomorrow so will mention VCTS again. Otherwise, VFR. OUTLOOK...Periods of non-VFR possible Monday night through Thursday. && .MARINE... A variable wind pattern is expected over the lakes for the next several days as a series of systems will move through the region. The wind direction will remain variable on Tuesday eventually becoming southwest as a cold front approaches the region Tuesday night. Winds will shift to the northwest on Wednesday as this cold front moves east of the lake. Winds will shift back to the southwest Wednesday night as another cold front approaches Lake Erie. As the front moves across the lake on Thursday winds will shift to the west to northwest. Wind speeds should remain fairly light through mid week with wind speeds approximately 10 knots or less. Wind speeds will increase to 10 to 20 knots late in the week behind the Thursday cold front. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Mullen NEAR TERM...Lombardy/Mullen SHORT TERM...Garnet LONG TERM...LaPlante AVIATION...Lombardy MARINE...Garnet
Hazardous weather outlook, Jul 23, 4:13 AM EDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 413 AM EDT Mon Jul 23 2018 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-240815- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 413 AM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 4:51 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
451 PM EDT MON JUL 23 2018
OHZ009-010-020-232130-
Erie-Medina-Lorain-
451 PM EDT MON JUL 23 2018
...A STRONG THUNDERSTORM WILL AFFECT ERIE...WEST CENTRAL MEDINA AND
LORAIN COUNTIES...
At 450 PM EDT, a strong thunderstorm was located near Wellington, or
13 miles south of Elyria, moving north at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lorain, Elyria, Western Vermilion, Vermilion, Amherst, Grafton,
Wellington, Sheffield Lake, Oberlin, Sheffield, Lagrange, Penfield,
South Amherst, Pittsfield, Kipton and Birmingham.
LAT...LON 4113 8202 4109 8225 4127 8235 4128 8234
4128 8236 4142 8243 4151 8210
TIME...MOT...LOC 2050Z 164DEG 17KT 4119 8217
LaPlanteSpecial weather statement, Jul 23, 7:07 PM EDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Cleveland OH 707 PM EDT MON JUL 23 2018 OHZ008-018-240000- Seneca-Sandusky- 707 PM EDT MON JUL 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SENECA AND SOUTHEASTERN SANDUSKY COUNTIES... At 706 PM EDT, a strong thunderstorm was located near Bellevue, or 12 miles southeast of Fremont, moving west at 20 mph. Wind gusts up to 50 mph and pea size hail are possible with this storm. This storm could strengthen so be alert for rapidly changing conditions with the storm. Locations impacted include... Fremont, Bellevue, Clyde, Green Springs, Ballville and Flat Rock. LAT...LON 4136 8312 4132 8284 4122 8284 4121 8315 TIME...MOT...LOC 2306Z 095DEG 16KT 4126 8290 Lombardy
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:24 PM EDT | Special Marine Warning | CLE | 66 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.